Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 222, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2005, 3:16 AM CDT for Adair County, Guthrie County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 3:16 AM CDT (08:16 UTC)
- Expired
- Jul 21, 2005, 3:47 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adair County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:30 AM CDT | TSTM WND DMG | 2 E Stuart, IA | LARGE LIMBS DOWN OF 8 INCH DIAMETER. |
| Jul 21, 3:40 AM CDT | TSTM WND DMG | 1 N Greenfield, IA | CORN DOWN IN EXPERIMENTAL FIELD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 210817 SVRDMX IAC001-077-210845- /O.NEW.KDMX.SV.W.0222.050721T0816Z-050721T0845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 316 AM CDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA. GUTHRIE COUNTY IN WEST CENTRAL IOWA. * UNTIL 345 AM CDT. * AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GUTHRIE CENTER TO 5 MILES NORTHWEST OF GREENFIELD...OR ALONG A LINE EXTENDING FROM 46 MILES WEST OF DES MOINES TO 51 MILES WEST OF DES MOINES...AND MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR STUART BY 325 AM CDT. THE LOCATIONS OF GUTHRIE COUNTY REGIONAL AIRPORT...CASEY...BAGLEY... FONTANELLE...GREENFIELD MUNICIPAL AIRPORT...YALE...MENLO AND JAMAICA ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4185 9462 4122 9463 4122 9426 4186 9430 $$ JAW
2 follow-up statements
000 WWUS53 KDMX 210825 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 325 AM CDT THU JUL 21 2005 IAC001-077-210845- /O.CON.KDMX.SV.W.0222.000000T0000Z-050721T0845Z/ GUTHRIE IA-ADAIR IA- 325 AM CDT THU JUL 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR ADAIR AND GUTHRIE COUNTIES UNTIL 345 AM CDT... AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF PANORA TO 5 MILES NORTHEAST OF GREENFIELD...OR ALONG A LINE EXTENDING FROM 42 MILES WEST OF DES MOINES TO 44 MILES WEST OF DES MOINES...AND MOVING EAST AT 40 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF ADAIR AND GUTHRIE COUNTIES...INCLUDING THE LOCATIONS OF YALE...PANORA...MENLO...JAMAICA AND STUART. A 56 MPH WIND WAS MEASURED IN THE ADAIR CASEY AREA. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4185 9462 4122 9463 4122 9426 4186 9430 $$ JAW
000 WWUS53 KDMX 210847 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 347 AM CDT THU JUL 21 2005 IAC001-077-210857- /O.EXP.KDMX.SV.W.0222.000000T0000Z-050721T0845Z/ GUTHRIE IA-ADAIR IA- 347 AM CDT THU JUL 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ADAIR AND GUTHRIE COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 345 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4185 9462 4122 9463 4122 9426 4186 9430 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:00 PM CDT, 7 hours 16 minutes earlier.
Area forecast discussion, Jul 20, 8:00 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 800 PM CDT WED JUL 20 2005 .DISCUSSION... ZONE UPDATE HAS BEEN SENT. NO SIGNIF CHANGES TO FORECAST FOR TONIGHT. STILL SOMEWHAT TRICKY AS TO WHETHER OR NOT CONVECTION WILL BE ABLE TO FIRE. CURRENTLY THE SURFACE FRONT HAS EDGED INTO NORTHERN IOWA. SFC CONVECTION REMAINS CAPPED WITH WARM LOWER/MID LEVEL TEMPERATURES. DOES LOOK LIKE BEST CHANCE FOR CONVECTION WOULD OCCUR LATER THIS EVENING AS SPEED CONFLUENCE IS MAXIMIZED OVER WEST AND NW IA IN THE H925-850 LAYER. JUST ABOVE THIS...ANY PARCEL LIFTED FROM ABOUT H800 IS PRETTY MUCH GOOD TO GO ACCORDING TO THE ETA WITH LITTLE OR NO INHIBITION AND CAPES AROUND 4K J/KG. GFS AND RUC MAINTAIN A CAPPING LAYER AROUND H7 AND THIS MAY BE ENOUGH TO SUPPRESS CONVECTION GIVEN VEERING H850 FLOW BY 06Z AND DECREASED CONFLUENCE/CONVERGENCE BETWEEN 06Z AND 09Z. TURNS OUT INITIATING CONVECTION OVER IA MAY BE A MOOT POINT IF THE CURRENT CONVECTIVE CLUSTER IN SD CAN MAINTAIN ITSELF FOR A WHILE LONGER THIS EVENING. STEERING FLOW AND FORWARD PROPAGATING CORF VECTORS WOULD BRING THIS ESE ALONG THE ELEVATED BOUNDARY INTO BETTER LOW LEVEL FLOW AND COULD MAKE IT INTO THE AREA LATER TONIGHT. HAVE MAINTAINED THE HIGHEST POPS IN THE NORTHWEST. GOOD DEAL OF MOISTURE POOLING AND EVAPOTRANS TODAY AND EARLY THIS EVENING PUSHING DEW POINTS INTO THE UPPER 70S. DEW PTS WILL COME DOWN SOME LATER TONIGHT BUT WILL STILL SUPPORT A QUITE WARM AND MUGGY NIGHT. ALL MODELS INDICATING THE POTENTIAL FOR TEMPS TO NOT BE AS WARM THE NEXT FEW DAYS AS PREVIOUSLY THOUGHT. MADE SOME ADJUSTMENTS IN OUTER PERIODS WITH THIS IN MIND AND TO BRING US INTO BETTER COLLAB. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
Hazardous weather outlook, Jul 20, 11:13 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1113 PM CDT WED JUL 20 2005 IAZ004-005-015-023-024-033>039-044>050-057>062-070>075-081>086- 092>097-212100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1113 PM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THUNDERSTORMS WILL MOVE INTO FAR WESTERN IOWA SHORTLY AFTER MIDNIGHT AND MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE STRAIGHT LINE WINDS AROUND 70 MPH. THERE WILL BE A SMALL THREAT OF NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EARLY MORNING SCATTERED THUNDERSTORMS...WITH A FEW SEVERE THUNDERSTORMS...ARE POSSIBLE MAINLY EAST OF I-35 AND SOUTH OF I-80 ON THURSDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN THURSDAY EVENING. IAZ006-007-016-017-025>028-212100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- 1113 PM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...MAINLY AFTER 3 AM. AN ISOLATED SEVERE THUNDERSTORM WITH 60 MPH WINDS AND NICKEL SIZED HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED MORNING NON-SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT TONIGHT AND AGAIN THURSDAY EVENING.
In the hours before
Local storm report, Jul 21, 3:00 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 8 WSW BEDFORD MUNICIPAL 40.59N 94.86W
07/21/2005 0.75 INCH TAYLOR IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.